Indiana, 2017High Wind in Indiana, March 8, 2017
March 8, 2017 · NWS LOT · 1 event in 1 county or zone
Winds gusting in excess of 60 mph resulted in isolated damage across northwest Indiana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds gusting in excess of 60 mph resulted in isolated damage across northwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 8, 11:52 AM CST, 53 minutes earlier.
Area forecast discussion, Mar 8, 11:52 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1152 AM CST Wed Mar 8 2017
.UPDATE...1150 AM CST...
Minor edit to this update and updated aviation discussion below...
Have issued a high wind warning for the northern tier of counties
from Winnebago east to Lake in Illinois where the strongest
pressure gradient exists. Reports of tree and power pole damage
have occurred in Waukegan and Rockford. The gradient does drape in
a NW to SE fashion across the Chicago metro area but is a tad
weaker where gusts have been holding in 50-55 mph range in most
places which has been consistent with winds in the mixed layer on
soundings. This can still result in localized tree and limb
damage. We may need to expand the warning this across the metro
area into northwest Indiana if gusts trend up.
KMD
&&
.SHORT TERM...
258 AM CST
Through tonight...
Main concerns for the the short term forecast period will, once
again, focus on winds and relative humidity values.
For the remainder of the overnight hours, under mostly clear skies
the lower levels have become decoupled from stronger winds aloft
and sfc winds have diminished, but still remain arnd 15 mph.
Through the morning hours winds will be on the increase as the
region remains under a strong westerly pressure gradient between
deep low pressure of 965 mb approaching Hudson Bay while modest
high pressure of 1028 mb builds across the lower Mississippi
Valley. Under mostly clear skies, deep layer mixing will, once
again, mix down stronger winds and drier air. Sfc dewpoints are
already relatively low and will see little change through the day
or perhaps drop a couple degrees as temperatures rise into the
middle 40s near the Wisconsin border to the middle 50s south of
the I-80 corridor. Latest forecast soundings suggest that deep
layer mixing will tap winds of 45-50 kt at the top of the mixed
layer. However, the question will be, will winds at the top of the
mixed layer reach all the way down to the sfc. At this point,
confidence is low that 50 kt winds will mix down, through
confidence is high that 45 kt winds aloft should mix down to the
surface. So, have expended the area of the High Wind Advisory to
cover the entire CWA, with widespread gusts around 45 to 50 mph
likely. While an occasional gust in excess of 50 mph is not out of
the question, confidence is not high enough to go with this as a
prevailing condition.
Under mostly clear skies and with high pressure building in from
the west, expect rapid decoupling at sunset. Winds should
diminish quickly at sunset as well as temperatures. Lows tonight
should be in the upper 20s to lower 30s.
&&
.LONG TERM...
247 AM CST
Thursday through Tuesday...
Colder weather pattern sets in by this weekend and lingers next
week. Fast northwest flow brings several disturbances across the
region, with greatest precipitation chances late Friday night into
Saturday, and late Sunday into Monday.
Deep low pressure will set up over eastern Canada through much of
the period, with the main upper jet track from the Pacific
Northwest through the Midwest. The first of several mid-level
short wave disturbances will ripple through the flow Thursday,
with guidance depicting the focus for some light precipitation
largely north of the forecast area. Strong high pressure then
builds southeast across the Canadian prairies and upper Midwest
Friday, bringing drier and colder air to the region and pushing
the low-level baroclinic zone well south of the cwa. Another more
amplified short wave is then progged to dig southeast across the
region Friday night and Saturday, with the greatest focus for
precipitation occurring south of the area. The WFO LOT cwa will
be on the northern fringes of this system, with some light snow
expected across the far south/southwest parts of the cwa, though
any significant measurable snow is expected to remain largely
south of the forecast area.
Global guidance is in relatively good agreement in depicting
another sharper wave digging across the Plains Sunday, and
developing light snow into the region by early Monday. Both the
GFS and ECMWF have shifted a bit farther south with the track of
this system (especially the GFS). Farther north and somewhat
warmer ECMWF solution would support a rain/snow mix especially
during the day Monday, and have generally leaned toward the Euro's
track at this point. Will have to monitor future model trends
however, as the colder, farther south track shift of the GFS would
signal the potential for some accumulating snow Monday. While
differences in the details exist, all guidance agrees in pulling
colder air in on the back side of the departing low Tuesday,
potentially producing some lake effect snow showers into northeast
IL/northwest IN with northerly flow down the lake.
Temperature wise, Thursday looks to be the mildest day of the
extended forecast period, with highs right around our seasonal
normals for early-mid March (though onshore northeast winds will
keep lake shore areas cooler). Rest of the period looks to
average well below normal (8-16 degrees below normal highs), with
only upper 20's to mid-30's for highs through the weekend.
Ratzer
&&
.FIRE WEATHER...1000 AM CST...
The combination of strong winds and low dewpoints, and
consequently, low min RH values , will set up conditions
favorable for tall grass/wildfire potential for the late morning
through late afternoon hours. Latest 10 hour Dead Fuel Moisture
levels as of 900 am are around 10%, but should drop in the coming
hours to the 7-8% range. Therefore red flag conditions will likely
be met in many areas and we have issued a red flag warning.
There is some uncertainty as to how low RH levels may drop this
afternoon across Central Illinois where RH values are currently a
tad higher. It is possible of the need to expand the red flag
conditions to all counties.
KMD
&&
.AVIATION...
For the 18Z TAFs...
West southwest winds will gusts to 55 or even 60 mph in spots
this afternoon, but high pressure will build in from the west
tonight such that a very rapid decrease in winds will occur late
this afternoon and especially this evening. High pressure will
shift overhead tonight for light and variable winds, and then it
will move over the lake Thursday. Expect onshore/northeast winds with
speeds in excess of 8-10 kt in the afternon. Guidance is ho- hum
on precip chances tomorrow but will have some lowering VFR cigs.
KMD
&&
.MARINE...
300 AM CST
Deep low pressure near Hudson Bay will continue to strengthen
today and then drift east and weaken tonight. Expect westerly
gales to cover the entire lake into this evening as a secondary
surge of colder air pushes across the lake. Higher end gales are
possible in this setup with a deep low to the north of Lake
Michigan and high pressure over the lower Mississippi Valley and
strong winds aloft possible mixing down to the surface in the area
of cold advection. High pressure will build into the Upper
Midwest later this week. The low in Canada will weaken but still
linger over eastern Canada. Winds will diminish briefly Thursday
as weak high pressure moves over the lake, but strong high
pressure building across the Upper Midwest will strengthen a
generally northerly gradient over the lake for Friday into Friday
night. While another round of gales is not expected at this time,
winds should strengthen to 30 kt. Calmer conditions are then
expected through the weekend as the ridge of high pressure spreads
east across the western Great Lakes region
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006 until 5 PM
Wednesday.
Red Flag Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032 until 5 PM Wednesday.
Wind Advisory...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-
ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 6 PM
Wednesday.
IN...Red Flag Warning...INZ001-INZ002-INZ010-INZ011 until 5 PM
Wednesday.
Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 6 PM
Wednesday.
LM...Storm Warning...Winthrop Harbor to Northerly Is. until 5 PM Wednesday.
Gale Warning...Northerly Is. to Michigan City IN until 5 PM Wednesday.
Gale Warning...LMZ777-LMZ779 until 9 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Mar 8, 4:12 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
412 AM CST Wed Mar 8 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
091015-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
412 AM CST Wed Mar 8 2017 /512 AM EST Wed Mar 8 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Today and Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Non Thunderstorm Wind Risk.
Significant Fire Weather Risk.
DISCUSSION:
Dry and very windy conditions are expected today. West winds of 25
to 35 mph will gust as high as 45 to 55 mph at times. The strong
winds, coupled with low relative humidity levels, will also make
for an increased wildfire risk. Winds will diminish this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
&&
LMZ740>745-091015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
412 AM CST Wed Mar 8 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Today and Tonight.
Gale Force Winds with Storm Force gusts and Very Hazardous Waves
are likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Hazardous Conditions for Small Craft are likely.
Monday and Tuesday...
Hazardous Conditions for Small Craft are likely.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091015-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
412 AM CST Wed Mar 8 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Today and Tonight.
Gale force winds are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
&&
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Mar 8, 8:01 AM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
801 AM CST Wed Mar 8 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
801 AM CST Wed Mar 8 2017 /901 AM EST Wed Mar 8 2017/
...Burning discouraged today due to dry and windy conditions...
Dry and windy conditions today could lead to potentially rapid
fire growth should any fires develop today. Current forecasts
project 10 hour fuel moistures around 8 percent, and relative
humidity is projected to be close 25 percent. These conditions
are near red flag levels. If mixing brings drier conditions to the
surface, red flag conditions may be met. After recent rains the
fuel conditions below the near surface layer has been reported by
some agencies to still be marginally wet. Much lighter winds are
expected on Thursday.
KMD
High Wind, Lake
- When
- March 8, 12:45 PM CST to 1:30 PM CST
- Where
- Lake forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A wind gust to 63 mph was measured at Gary Airport. A large one foot diameter 30 foot long tree limb fell onto a house near 3rd Street and Wisconsin. Numerous 5-6 inch diameter limbs were blown down near 10th Street and Wisconsin.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, March 8, 20172 deaths · $230 million · 61 kt wind · 23 events
- High Wind in Michigan, March 8, 2017$295 million · 59 kt wind · 17 events
- High Wind in New York, March 8, 20178 injured · $4.9 million · 63 kt wind · 17 events
- Winter Storm and Heavy Snow in Montana, March 8 to 10, 20171 death · 1 injured · 6 events
- High Wind and Strong Wind in Wisconsin, March 8, 20171 injured · $335,000 · 56 kt wind · 20 events
- Winter Weather in Michigan, March 8, 20175 injured · $60,000 · 3 events
- High Wind and Strong Wind in Illinois, March 8, 2017$50,000 · 55 kt wind · 4 events
- Debris Flow in Washington, March 8 to 15, 2017$50,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 19 events
- High Wind in Ohio, March 8, 2017$21,000 · 50 kt wind · 3 events
- High Wind in Indiana, March 8, 201750 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688285.